Alert archive / Nebraska / Tornado Warnings in 2018

Tornado Warning 25, NWS Hastings, NE

June 30, 2018Furnas County, Gosper County, Nebraska

NWS Hastings, NE issued this tornado warning at Jun 30, 2018, 3:06 PM CDT for Furnas County, Gosper County, Nebraska. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2018, 3:06 PM CDT (20:06 UTC)
Expired
Jun 30, 2018, 3:30 PM CDT
In force
24 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Furnas County, NE, Gosper County, NE

The radar

The Grand Island radar (KUEX), 117 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 3:06 PM CDTTSTM WND DMGArapahoe, NE3 TO 4 INCH TREE BRANCHES AND SEVERE SIGNS DOWN IN TOWN. FLOODING AT INTERSECTION OF HIGHWAY 6 AND 34. REPORT RECEIVED AT 314 PM WITH TIME ADJUSTED BASED ON RADAR RETURNS.
Jun 30, 3:13 PM CDTHAIL 1.75Arapahoe, NEQUARTER TO GOLF BALL SIZE HAIL FOR PAST 20 MIN.
Jun 30, 3:24 PM CDTFUNNEL CLOUD2 Wnw Edison, NEA BRIEF FUNNEL FORMED FOR ABOUT 10 SECONDS AND THEN DISAPPEARED BACK INTO THE WALL CLOUD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
621 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

496 
WFUS53 KGID 302006
TORGID
NEC065-073-302030-
/O.NEW.KGID.TO.W.0025.180630T2006Z-180630T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
306 PM CDT SAT JUN 30 2018

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  South central Gosper County in south central Nebraska...
  Northeastern Furnas County in south central Nebraska...

* Until 330 PM CDT.
    
* At 306 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Arapahoe, or 26 miles west of Holdrege, moving
  north at 15 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Gosper and northeastern Furnas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4020 9975 4024 9995 4042 9995 4036 9968
TIME...MOT...LOC 2006Z 199DEG 14KT 4029 9985 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

ADP
2 follow-up statements
271 
WWUS53 KGID 302015
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
315 PM CDT SAT JUN 30 2018

NEC065-073-302030-
/O.CON.KGID.TO.W.0025.000000T0000Z-180630T2030Z/
Gosper NE-Furnas NE-
315 PM CDT SAT JUN 30 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR SOUTH
CENTRAL GOSPER AND NORTHEASTERN FURNAS COUNTIES...
    
At 315 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Edison, or 25 miles southwest of Holdrege, moving
northeast at 15 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Arapahoe and Edison. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4022 9974 4026 9989 4041 9992 4036 9968
TIME...MOT...LOC 2015Z 218DEG 13KT 4030 9982 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

ADP
472 
WWUS53 KGID 302026
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
326 PM CDT SAT JUN 30 2018

NEC065-073-302034-
/O.EXP.KGID.TO.W.0025.000000T0000Z-180630T2030Z/
Gosper NE-Furnas NE-
326 PM CDT SAT JUN 30 2018

...THE TORNADO WARNING FOR SOUTH CENTRAL GOSPER AND NORTHEASTERN
FURNAS COUNTIES WILL EXPIRE AT 330 PM CDT...
                
The storm which prompted the warning has weakened, and no longer 
appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Hastings.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Phelps, souther Gosper, northeastern Furnas and northwestern Harlan 
counties until 345 PM CDT.

LAT...LON 4022 9974 4026 9989 4041 9992 4036 9968
TIME...MOT...LOC 2024Z 199DEG 14KT 4033 9981 

$$

ADP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jun 30, 12:26 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 30, 12:26 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1226 PM CDT Sat Jun 30 2018

.SYNOPSIS...
Issued at 355 AM CDT Sat Jun 30 2018

The cold front bisects Nebraska from southwest to northeast this
morning. Convection developed along the dryline in western Kansas
Friday evening and did approach the southwest portions of the
forecast area, but the outflow got out ahead of it and it quickly
dissipated. Believe a weak heat burst was observed at KLXN
between 12:30 and 1 AM as thunderstorms dissipated, temp jumped a
few degrees and dewpoint dropped about 10 degrees with breezy
winds. At the same time, convection developed as the front
interacted with the low level jet in central and northern
Nebraska. This activity became widespread with a few storms
beginning in Nance county before moving north out of the area. As
of this issuance the cold front is sinking southward to the I-80
corridor where a few thunderstorms have developed over southwest
portions of the area.

&&

.UPDATE...
Issued at 628 AM CDT Sat Jun 30 2018

The cold front has surged a bit further south than originally
anticipated, but still think that it will drift back to the north
during the morning and early afternoon hours. Did not make any big
changes to the forecast other than to update current trends. Where
the front ends up continues to be the main question of the day.

&&

.SHORT TERM...(Today and tonight)
Issued at 355 AM CDT Sat Jun 30 2018

The main concern today and tonight is the cold front passage and
associated thunderstorms. There are a few concerns with todays
forecast. 1. Where the front ends up this morning and much of the
day, 2. Temperatures due to frontal placement and 3.
Thunderstorms.

1. As mentioned above, as of this issuance the cold front has
sunk southward towards the I-80 corridor. The main question for
today is how will convective outflow impact the frontal location
and then will the front retreat back to the north later this
morning/early afternoon, as many of the models suggest, or will
it stay further south. The guidance is in better agreement and
think the front will lift back to the north slightly with much of
the area south of I-80 remaining in the warm sector through much
of the day, but it could be even slightly further north of that.

2. The location of the front will have significant impacts for the
daytime high temperature over western sections of the area.
Because I think the front will be further to the north/west, have
increased temperatures across much of south central Nebraska. Have
increased the high at the tri-cities about 5 degrees. The NAM is
even warmer, but confidence isn't high we'll get that warm (upper
90s to 100s in many locations across south central Nebraska). The
front will provide a sharp gradient in temps and will need to be
monitored throughout the day.

3. Still be believe strong to severe thunderstorms are possible
across the area, along and south of the cold front. SPC has lifted
the Slight Risk further to the west slightly. The enhanced risk
remains off to the east. The NAM and GFS are slow to develop
convection along the front, delaying it until the late
evening/overnight hours. Think the late afternoon/evening hours
are not out of the question for thunderstorm development along and
ahead of the front. The 6-7z RAP/HRRR runs hint at the
thunderstorm development between 20-21z, near I-80 and think this
is a good possibility. Instability will be plentiful with around
30kts shear. The main severe threats will be damaging winds and
hail, but along the front over eastern sections of the area, a
tornado or two cannot be ruled out.

Tonight:
The front will make its push to the southeast as the upper level
disturbance moves moves into the Nebraska Panhandle. Convection
is expected to impact the area through a part of the overnight
hours before moving off to the southeast. Overnight lows will be
in the 60s for much of the area.

.LONG TERM...(Sunday through Friday)
Issued at 355 AM CDT Sat Jun 30 2018

Sunday:
Surface high pressure will slide overhead during the day, keeping
winds light and temperatures are expected to be in the low 80s.

Monday - Friday:
Zonal flow will become southwesterly as upper level high pressure
retrogrades back to the west and builds in across the heart of the
country. High temperatures will quickly return to the 90s by
Monday and persist throughout the work week. Heat index values
will reach into the upper 90s and into the low 100s for mid-week.
It will be hot and humid for the Forth of July Holiday. There are
a few chances for thunderstorms during the week as small
disturbances move over the ridge. Right now, think much of the
area will remain dry throughout the week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1224 PM CDT Sat Jun 30 2018

The MVFR ceilings should be relatively short lived and there could
be a little clearing during the afternoon, just enough to get more
thunderstorm development for later this afternoon and into the
evening. The thunderstorms should move out of the area late
tonight and clearing is expected behind the thunderstorms as a
surface high builds into the area.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Billings Wright
SYNOPSIS...Billings Wright
SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...JCB
Hazardous weather outlook, Jun 30, 4:23 AM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
423 AM CDT Sat Jun 30 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
423 AM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are possible throughout the day today. This morning,
there may be some thunderstorms mainly for south central Nebraska.
Gusty winds may be present with this activity. This afternoon and
evening thunderstorms are expected to develop along the cold front
across south central Nebraska and move southeast as the front
moves southeast into northeast Kansas. Strong to severe
thunderstorms are possible with this activity with gusty winds to
60 mph and hail to golf-ball size. While is not the main concern,
a tornado or two are not out of the question along the front,
especially over eastern sections of south central Nebraska.
Additionally locally heavy rainfall could cause some localized
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are additional chances for thunderstorms Monday night into
Tuesday, and scattered chances again Thursday and Friday.

Heat will be on the increase again next week, with afternoon and
early evening heat index values reaching 100 degrees in parts of
the area Tuesday through Thursday, including Independence Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, but any possible reports of
hail or damaging winds would be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Special weather statement, Jun 30, 2:38 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
238 PM CDT SAT JUN 30 2018

NEZ072-082-302015-
Gosper NE-Furnas NE-
238 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSPER AND
NORTHEASTERN FURNAS COUNTIES UNTIL 315 PM CDT...

At 238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arapahoe, or 28 miles southwest of Holdrege, moving north at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Arapahoe and Edison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.

&&

LAT...LON 4056 9992 4050 9964 4039 9964 4017 9977
      4022 10000
TIME...MOT...LOC 1938Z 197DEG 21KT 4027 9986

ADP
Special weather statement, Jun 30, 2:39 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
239 PM CDT SAT JUN 30 2018

NEZ073-083-302030-
Phelps NE-Harlan NE-
239 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHELPS AND
NORTHEASTERN HARLAN COUNTIES UNTIL 330 PM CDT...

At 239 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ragan, or 8 miles south of Holdrege, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Holdrege, Funk, Atlanta and Ragan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.

&&

LAT...LON 4058 9949 4056 9918 4037 9918 4022 9927
      4027 9949
TIME...MOT...LOC 1939Z 193DEG 16KT 4032 9936

ADP
Local storm report, Jun 30, 2:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
251 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             3 S ARAPAHOE            40.26N 99.90W
06/30/2018  E1.00 INCH       FURNAS             NE   PUBLIC

&&
Local storm report, Jun 30, 2:52 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
252 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             3 S ARAPAHOE            40.26N 99.90W
06/30/2018  E1.75 INCH       FURNAS             NE   PUBLIC

&&
Local storm report, Jun 30, 2:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
258 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND GST     3 S ARAPAHOE            40.26N 99.90W
06/30/2018  M66 MPH          FURNAS             NE   PUBLIC

&&

KS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 10:58 PM CDTSpecial Weather StatementGIDFurnas32 min
Jun 30, 4:01 AM CDTSpecial Weather StatementGIDGosper, Phelps44 min
Jun 30, 2:38 PM CDTSpecial Weather StatementGIDGosper37 min
Jun 30, 2:39 PM CDTSpecial Weather StatementGIDPhelps51 min
Jun 30, 2:41 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper34 min
Jun 30, 2:43 PM CDTSevere Thunderstorm WarningGIDHarlan, Phelps32 min
Jun 30, 3:13 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps32 min
Jun 30, 3:27 PM CDTTornado WarningGIDHarlan, Phelps33 min
Jun 30, 3:42 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Phelps33 min
Jun 30, 3:52 PM CDTSevere Thunderstorm WarningGIDKearney, Phelps38 min
Jun 30, 3:54 PM CDTTornado WarningGIDKearney, Phelps36 min
Jun 30, 4:10 PM CDTSevere Thunderstorm WarningGIDPhelps35 min
Jun 30, 4:24 PM CDTTornado WarningGIDKearney36 min
Jun 30, 4:26 PM CDTSevere Thunderstorm WarningGIDKearney, Phelps34 min
Jun 30, 4:36 PM CDTSevere Thunderstorm WarningGIDPhelps24 min
Jun 30, 4:57 PM CDTSevere Thunderstorm WarningGIDAdams, Kearney33 min
Jun 30, 5:00 PM CDTSpecial Weather StatementGIDPhelps30 min
Jun 30, 5:03 PM CDTSpecial Weather StatementGIDFillmore27 min
Jun 30, 5:23 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Kearney, Webster37 min
Jun 30, 5:33 PM CDTSpecial Weather StatementGIDFillmore42 min
Jun 30, 5:36 PM CDTSevere Thunderstorm WarningGIDFillmore24 min
Jun 30, 5:49 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Nuckolls, Webster26 min
Jun 30, 6:10 PM CDTSevere Thunderstorm WarningGIDClay, Nuckolls50 min
Jun 30, 6:18 PM CDTSpecial Weather StatementGIDPolk, York42 min
Jun 30, 6:23 PM CDTSevere Thunderstorm WarningGIDFillmore, York21 min

Nearby

Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.